New Hampshire, 2017

Flooding in New Hampshire, February 24 to 26, 2017

February 24 to 26, 2017 · NWS GYX · 2 events in 1 county or zone

00 inches of rain to produce rapid snow melt resulting in ice jam formation on the Ammonoosuc and Pemigewasset Rivers. A parking lot at Plymouth State University was flooded damaging 48 automobiles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Extremely warm temperatures for the time of year combined with 0.50-1.00 inches of rain to produce rapid snow melt resulting in ice jam formation on the Ammonoosuc and Pemigewasset Rivers. A parking lot at Plymouth State University was flooded damaging 48 automobiles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 24, 6:45 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 24, 6:45 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Gray ME
645 PM EST Fri Feb 24 2017

.SYNOPSIS...
A very warm and moist south to south to southwest flow will
continue tonight through Saturday. A strong cold front
accompanied by widespread showers will cross the region Saturday
night followed by a drier and colder air mass for Sunday into
Monday. A disturbance will approach from the west late Monday
and Monday night.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
640 PM Update...Have issued a dense fog advisory for a portion
of the forecast that has had reports of dense fog is expected to
shortly. Visibilities are very low in some spots. The advisory
may be expanded this evening if conditions warrant.

510 PM Update...Have updated the forecast mainly for minor
adjustments to sky, temperatures, and PoP. The last substantial
batch of showers will move out of our central Maine zones
shortly. In their wake, it will be mainly dry overnight as area
will be warm sectored (at least above the boundary layer).
However, drizzle could develop late. The main concern overnight
will be dense fog. Will keep an eye out for more widespread
development before hoisting an advisory. Otherwise, temperatures
vary from the very impressive lower 70s across southernmost NH
to the 40s most other zones.

Previously...

A very warm moist south to southwest flow will continue
tonight. The showers along and north of the warm front have
moved north and will have exited to the north of the forecast
area by early this evening. The warm air and increasing
dewpoints will override the deep snowpack causing areas of fog
to develop. Also expect fog to develop over the gulf of Maine
and work into coastal areas by later tonight. Forecast min temps
for tonight are well above guidance since it has consistently
underperformed the southerly flow over the snowpack.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The warm southerly flow will continue Saturday so very mild
temps are expected. H85 temps of +8 to +10C may be reached. All
of the FA will be in the warm sector so expecting some partial
breaks and sun if we can burn off the low level stratus and fog
by late morning. Temps should once again run well above model guidance
as they have the past few days. The only exceptions may be over
the coastal and especially the midcoast areas the southerly
flow off the cool waters will temper max temps in those
locations keeping temps cool.

The approaching strong upper trof and associated cold front will
begin to spread showers into the region by mid afternoon from
west to east and widespread showers expected by evening. The
frontal passage will occur around or after midnight so any
clearing will not take place until late. A strong push of much
colder air will change any rain showers to snow showers over the
mountains late with some light accumulations possible over the
higher terrain. Stayed close to a blend of model guidance for
overnight lows.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Intense cold front moving out of the CWA early Sunday morning.
Strong cold air advection and a tightly packed pressure gradient
will produce gusty winds. With cyclonic northwesterly flow in
place, we could see some upslope snow showers over the mountains
during the day as well. A fairly progressive pattern sweeps the
system quickly off to the north and east by late Sunday. A weak
disturbance passes north of the area Sunday night and could
bring a few showers to the mountains. However, the next
significant system moves through Tuesday and Wednesday. The
system is another fast moving system but will be approaching
northern New England from the mid Atlantic region. It quickly
moves across the Gulf of Maine early Wednesday and the best
chance for precipitation will be over the very far southern
sections of the CWA. However, another system is right on it's
heels coming across the Great Lakes region and will drag a
robust cold front through the region late in the day on
Wednesday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...Conditions will lower to
IFR/LIFR in areas of fog and low clouds tonight. Winds will be
light at the surface tonight but a rather strong low level
southwest flow will cause some wind shear below 2000 ft.

Conditions will try to improve to VFR late Saturday morning
over some areas by variable conditions from VFR to IFR can be
expected Saturday. By late Sat the approaching strong cold
front will spread widespread showers into the area causing
widespread showers through the night and MVFR/IFR conditions.
Some clearing will occur late Saturday night to VFR except in
the mountains.

Long Term...VFR conditions should prevail on Sunday with strong
gusty northwest winds possibly generating some low level wind
shear to contend with. MVFR/IFR conditions may return Sunday
night as radiational cooling may produce some fog.

&&

.MARINE...
Short Term /through Saturday/...winds and seas will reach minimal SCA
tonight over the outer waters and then diminish toward morning.
Areas of dense fog is expected to develop tonight as the very
warm moist air moves over the cool Gulf of Maine waters. Winds
and seas should once again build to SCA conditions late
Saturday into Saturday night ahead of an approaching strong cold
front and then behind the FROPA late Sat night possible stronger
Gale force winds are possible for that time frame.

Long Term...Strong northwest winds behind a dynamic cold front
will produce gusty winds over the waters. Expect to see at least
some Gale Force winds with the best chance over the southern
waters.

&&

.HYDROLOGY...
A flood watch remains posted for interior portions of Maine and
new Hampshire from 00Z Saturday through 00Z Monday. Daytime
temperatures will soar into the 50s and lower 60s again
Saturday with mild overnight lows tonight. The cold front moves
through tomorrow with 0.50 to 0.75 inch of rain possible. The
warmth will continue to ripen and melt the snowpack with rivers
and streams responding through Sunday. Rainfall will add to the
runoff through Saturday. At the current time, the main threat
is ice jam flooding. The threat is higher in New Hampshire where
temperatures will be warmest and precipitation will be
heaviest.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through Sunday evening for MEZ007>009-012>014-020-
     021.
     Dense Fog Advisory until 7 AM EST Saturday for MEZ007>009-
     012>014-019>021.
NH...Flood Watch through Sunday evening for NHZ001>009-011-012-015.
     Dense Fog Advisory until 7 AM EST Saturday for NHZ001>006.
MARINE...Gale Watch from late Saturday night through Sunday evening for
     ANZ150>154.
     Small Craft Advisory until 7 AM EST Saturday for ANZ150-152-
     154.

&&

NEAR TERM UPDATE...MLE
Hazardous weather outlook, Feb 24, 3:26 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
326 PM EST Fri Feb 24 2017

MEZ018-019-022>028-NHZ010-013-014-252030-
Interior York-Interior Cumberland-Interior Waldo-Coastal York-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-Strafford-
Interior Rockingham-Coastal Rockingham-
326 PM EST Fri Feb 24 2017

This Hazardous Weather Outlook is for Maine...south central
Maine...southwest Maine...central New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Unseasonably mild temperatures through Saturday and weekend rain
associated with a frontal system will increase the chances for ice
movement on the rivers and, as a result, the possibility of ice
jams.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-020-021-NHZ001>009-011-012-015-252030-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Cheshire-Eastern Hillsborough-Western And Central Hillsborough-
326 PM EST Fri Feb 24 2017

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for south central
Maine...southwest Maine...west central Maine...western Maine...New
Hampshire...central New Hampshire...northern New Hampshire and
southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Flood Watch.

Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-252030-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
326 PM EST Fri Feb 24 2017

...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Watch.

There is the potential for gale force wind gusts on Sunday and
Sunday night under strong westerly flow behind a departing cold
front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Grafton

When
February 24, 8:12 PM EST to February 25, 6:03 AM EST
Where
Grafton County, 1 mi N of Maplewood to 1.47 mi ENE of Maplewood
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
44.294, -71.667

Rapid snowmelt and rainfall of .50-1.00 inches resulted in an ice jam on the Ammonoosic River at Bethlehem (flood stage 8.00 ft), which crested at 8.78 feet.

Flood, Grafton

When
February 26, 1:55 AM EST to 10:47 PM EST
Where
Grafton County, 0.85 mi NNW of Riverside Arpt to 0.89 mi NNW of Riverside Arpt
Cause
Ice Jam
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.761, -71.686

Rain and rapid snowmelt resulted on an ice jam on the Pemigewasset River at Plymouth (flood stage 13.0 ft), which flooded a parking lot at Plymouth State University. 48 automobiles where damaged by the high water. The river crested at 15.01 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2017Every state in 2017This day in weather historyWarnings in New Hampshire, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681030, 681028.